PayPal and Amazon checkouts available.
800-486-1237

Tinnitus Library

Ask Barry - March 2011

Return to Quiet Times front page

Do you have questions about tinnitus, our products or specific treatments? Ask Barry. Arches President Barry Keate will select the most representative questions each month publication. Regardless all questions will receive a personal reply from Barry.

ASK BARRY

Tinnitus expert, Barry Keate, answers your questions about Tinnitus Send your question to: Ask Barry

Get answers right now to your questions on tinnitus. Search our Tinnitus Library Center or FAQs

NOTE: Ask Barry is pleased to be able to answer your questions based upon the information we have available. Our answers to your email inquiries are not substitutes for a physician's advice nor are they reviewed by a physician. If you are under a physician's care, please share with your doctor any suggestions you have received from Ask Barry.

This Month's Questions:

How can you tell if a rat has tinnitus?

Hello Barry, I received your newsletter and I read the question to you from someone inquiring about Vagus Nerve Stimulation (VNS) for tinnitus. I proceeded to your answer page where I found an endorsement from you for this treatment. I must confess, as a tinnitus sufferer, at first I found the letter, and then your response, encouraging. But when I started to really focus on the methodology used by the researchers I came to a disturbing and shocking conclusion:

How can one tell that the tinnitus is improved in rats? There is not an audiological device in the world that can measure and quantify tinnitus without the subject being able to communicate with the doctor, and rats can't speak! So fundamentally, this entire experiment is impossible. So, if tinnitus cannot be identified in rats there is certainly no way to assess any kind of improvement. Hearing tests involve dialogue between doctor and patient. The only way for a doctor to know if tinnitus is present in a human is if the human communicates this to him, the same thing, of course, would apply to rats.

There simply is no way to know that a rat has tinnitus.

I’m sure you are a very busy man and perhaps just missed this one, but as a leader in your field I think you owe it to your readers and customers to address this, as well as question your positive endorsement of VNS treatment. Tinnitus sufferers need real solutions, not ones founded on bogus research.

Thank you, Matt R.

Dear Matt, Thanks for your question. I remember giving a very cautious endorsement of VNS therapy. I mentioned that it is invasive; still in its infancy and that many successful experiments with animals do not lead to success with people.

But, to your main point, it is perfectly valid to study tinnitus using an animal model. Researchers have been doing this for decades. The models are not as precise as you telling your doctor your tinnitus is a 6 out of 10, for instance. However, by inducing tinnitus, either with high doses of salicylate (aspirin) or by loud noise, researchers can determine whether animals have tinnitus and if a particular therapy is successful in reducing it.

One method is to train them to stop drinking water when noise stops. If they have tinnitus, they will not stop when external noise ends. The internal noise is enough to keep them going. If they don’t have tinnitus, they will stop when external sound ends. Then the application of a potential treatment therapy will show if the rats with tinnitus stop drinking (successful) or not (unsuccessful). There are many other ways to accomplish this and the techniques are becoming more accurate as they are further developed.

So there is a way to know if a rat has tinnitus. This is a great question and will be addressed in a future article. Thanks for submitting it.

Wishing you quiet times, Barry Keate

Hyperacusis, Tinnitus and Dietary Supplements

Hi Barry, I just ordered your Tinnitus Combo Pack and am praying it will help me. Are there any more supplements that you take? I got tinnitus a little over two months ago. I left a loud concert, pulled out my ear plugs, and immediately heard the ringing in my ears. Within the last month or so I also have sensitivity to some sounds. I mentioned this to my ENT and she said, “Huh, interesting” and didn't give me an explanation.

After many hours on the internet I believe I am suffering from hyperacusis as well as tinnitus. Can your products help with this also? Your site has been very helpful to me. I didn't know about the adverse reactions of eating salt, simple sugars, aspirin, etc. No one in the medical field gave me the heads up on any of this information. Any further information you could give me would be greatly appreciated.

Thank you, Sue

Hi Sue, Thanks for your purchase and I hope it is very helpful for you. I am confident it should help. All the clinical studies show early treatment with herbal and vitamin therapies have a much better outcome than later treatment. By early treatment, we mean within the first year. You are well within that so you should benefit significantly.

You may have a degree of hyperacusis. Our products should help with that also. You do not want to avoid sound with hyperacusis or it can become worse. Avoid loud sounds, of course, but not normal every day sounds.

I take a lot of extra supplements. Improvement in general health is also helpful for reducing tinnitus. I take all of our products. I also take Body Language Vitamin products; Anti-Age/Energy Formula, Multivitamin Formula and Antioxidant Formula.

I would also recommend N-Acetyl Cysteine (NAC). This is a very inexpensive supplement that is a powerful antioxidant and helpful in protecting the liver. The Navy has done studies on NAC and found if given shortly after exposure to loud sound, within a few hours or a day, hearing is preserved. You are outside that window, as am I, but I feel NAC is an extremely healthy supplement. I take 1,000 mg twice daily. NAC can be found in most health food stores.

If you suffer anxiety due to tinnitus, GABA or L-Theanine supplements can be helpful. GABA counters the effects of glutamate, which is an excitatory neurotransmitter. Glutamate becomes prevalent in the brain during neurodegenerative conditions, under which tinnitus falls. GABA, however, has a hard time crossing the blood-brain barrier and getting into the brain. L-Theanine is a precursor to GABA, crosses the blood-brain barrier easily, and creates GABA in the brain. Recommended dosage of L-Theanine is 100-200 mg, two or three times daily.

I hope this is helpful and you have a good recovery.

Wishing you quiet times, Barry Keate

Aspirin, TMJ and Tinnitus

Barry, My tinnitus has gotten to the point that, if I push my forehead I hear more ringing or if I turn my head to the right it rings. I have read of good results from CoQ10 and zinc pills which I have been taking. I have taken a large aspirin 325mg for over 25 years. The first thing my ear doctor asked was do I take aspirin and for how long? I have noticed on aspirin labels that they have begun to put, "May cause ringing in the ears." Is there an alternative to aspirin or do you think it could be the cause of my tinnitus? My tinnitus started about two and a half years ago. I have also taken high blood pressure pills, Tenormin, for about 25 yrs.

Thanks, Frank H. Dear Frank, If you can change your tinnitus by pushing or moving your head, it indicates you may have TMJ or some other type of somatic tinnitus. We have an article on somatic tinnitus that includes a link to TMJ dysfunction. Please follow the link and read both articles.

It’s impossible to say whether the aspirin caused your tinnitus. Generally, a single aspirin a day will not cause it. However, we are all different and react differently to everything.

Other over-the-counter pain medications are very problematic. Avoid ibuprofen as it can make tinnitus immediately worse. Acetaminophen will not cause or worsen tinnitus however it is liver poison and I won’t use it. The majority of Emergency Room visits for poisoning are due to acetaminophen. If you do use it, be very careful to stay under the dosage limit.

Tenormin lists tinnitus as a potential side effect. Since you’ve taken it for 25 years, I don’t think this is the cause but it’s always possible you have developed a side effect. I took a blood pressure medication for 10 years and finally developed an allergic reaction to it.

It is most likely your tinnitus is somatic or TMJ related. There are therapies for these conditions in the related articles

Wishing you quiet times, Barry Keate